MAUDE Adverse Event Report: MICROVENTION, INC. MICROPLEX COSMOS; EMBOLIZATION COIL

MICROVENTION, INC. MICROPLEX COSMOS; EMBOLIZATION COIL
Model Number 181652CS-V
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The lot number was provided.A review of the approved device history records indicated the lot met all release criteria.A lot history trending review was performed and there were no similar complaints for this lot number.The device has been returned to the manufacturer.The investigation is underway.The instructions for use (ifu) identifies premature or difficult coil detachment as potential complications associated with use of the device.
 
Event or Problem Description
It was reported that during advancement of the fifth embolization coil into a left internal carotid cavernous fistula, severe resistance was encountered.During the attempt to removal the coil, the coil detached in the microcatheter.The coil was removed in its entirety together with the microcatheter.There was no reported patient injury or intervention.The patient was reported to have been discharged a couple days post procedure.
 
Additional Manufacturer Narrative
The pusher was returned within the introducer for analysis; the implant was not returned.The pusher was advanced out of the introducer and examined.The proximal portions of the pusher had minor bends to the gold connector and core wire.The heater coil of the pusher seems to be wrapped and tangled with a plastic strip or tube.The plastic strip was removed from the heater coil.The strip does not look like it was part of the pusher, and appears to be from an external source.The strain relief was folded inwards, but the heater coil itself was not overly damaged and does not contain any burn damage.The resistance of the pusher was measured at 43 ohms, which is within specification.The 4-way v-grip test indicated all green lights.The attachment monofilament of the pusher was fished out for examination.The rebound length was measured at 0.0170," and the tip was stretched.There were no other notable observations.Based on the investigation findings and available information, the complaint is confirmed because the pusher was found without the implant and was most likely detached due to the device experiencing over specification pull force when the device became momentarily stuck.However, without the implant, a full investigation to the root cause of the device becoming stuck could not be performed.The source of the external plastic piece wrapped around the heater coil appears to be ptfe from the catheter that was used during the procedure.It is possible that the manipulation or condition of the implant cause damage to the catheter ptfe liner which could result in friction/getting stuck, leading to tensile separation due to excessive force.Without the evaluation of the headway microcatheter, the investigation could not confirm if the catheter was the root cause of the complaint.

Brand Name
MICROPLEX COSMOS
Common Device Name
EMBOLIZATION COIL
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8441611
Report Number2032493-2019-00060
Device Sequence Number16420057
Product Code HCG
UDI-Device Identifier00810170014147
UDI-Public(01)00810170014147(11)160404(17)210430(10)16040414
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K093358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date04/30/2021
Device Model Number181652CS-V
Device Catalogue Number181652CS-V
Device Lot Number16040414
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer02/19/2019
Initial Report FDA Received Date03/21/2019
Supplement Report FDA Received Date04/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR